When I first started this blog back in 2008, stories about brain zaps were few and far between and little research was available on the phenomenon. It was difficult to find any information save for comments on message boards from people who were discontinuing medications like SSRIs, SNRIs, benzodiozepines, or Adderall.
Scientists have come a long way since then in studying the causes of brain zaps, also referred to as brain shivers or brain shocks. The most prevalent theory today attributes them to disruptions in the level of GABA in the brain. The ‘zap’, many contend, can be viewed as a mini seizure caused by lower levels of GABA.
At low levels, GABA, an inhibitory (calming) chemical is associated with anxiety, depression, movement disorders, and seizures. Several medications prescribed for these conditions increase the amount of GABA available in the brain.
Because SSRIs, benzodiazepines, ecstacy and Adderall are all associated with an increase in the brain’s level of GABA, discontinuing these drugs are likely associated with low brain levels of GABA.
As low levels of GABA can trigger seizures, this hypothesis leaves open the possibility that the reported brain zaps are instances of brief, localized seizures. What Causes Brain Zaps. Psychology Today.
In my recollection, before starting out on medications in 1995, I was experiencing brain zaps as well as electrical charges throughout my body. So according to this theory, the GABA levels in my brain were dangerously low.
When I started medications, initially imipramine, then Paxil, I recall how upon falling to sleep my head would jerk so violently at times I would fear breaking my neck.
Antidepressants and other medications deplete the body and brain of glutathione.